Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 34, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Apr 9, 2021, 3:12 AM CDT. It took effect at Apr 9, 2021, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2021, 3:12 AM CDT (08:12 UTC)
- In effect from
- Apr 9, 2021, 10:00 AM CDT
- Expired
- Apr 9, 2021, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
446 WHUS73 KLOT 090812 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 312 AM CDT Fri Apr 9 2021 LMZ742>745-091615- /O.NEW.KLOT.SC.Y.0034.210409T1500Z-210410T0000Z/ Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 312 AM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Southwest winds to 25 kt. Waves to 4 ft. * WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MTF
3 follow-up statements
135 WHUS73 KLOT 091422 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 922 AM CDT Fri Apr 9 2021 LMZ742>745-092230- /O.CON.KLOT.SC.Y.0034.210409T1500Z-210410T0000Z/ Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 922 AM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds to 25 kt. Waves to 4 ft. * WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ RC
203 WHUS73 KLOT 091952 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 252 PM CDT Fri Apr 9 2021 LMZ740-741-100400- /O.NEW.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 252 PM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 PM CDT SUNDAY... * WHAT...Southwest winds gusting to 30 kt. Waves to 6 ft, occasionally to 8 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...From 1 PM Saturday to 7 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ742>745-100000- /O.CON.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/ Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 252 PM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 25 kt with gusts near 30 kt. Waves to 4 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
191 WHUS73 KLOT 092354 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 654 PM CDT Fri Apr 9 2021 LMZ742>745-100100- /O.EXP.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/ Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 654 PM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have diminished below small craft advisory criteria. $$ LMZ740-741-100800- /O.CON.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 654 PM CDT Fri Apr 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO 7 PM CDT SUNDAY... * WHAT...Waves 2 to 5 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...From 1 PM Saturday to 7 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 12:43 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 9, 12:43 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1243 AM CDT Fri Apr 9 2021 .SHORT TERM... 237 PM CDT Through Friday night... The upper level low continues to spin over northern Missouri, with a 996 mb surface low on the Iowa/Minnesota border. Showers stretch across northern Illinois into north central Indiana. Some isolated lightning strikes were seen in south central Wisconsin this morning, moving off to the north, and we had a couple of more recent strikes around 12:45 PM in central Iroquois County. Dryer air can be seen on water vapor satellite circulating into the low from the south. A surface occluded front moved through late this morning, switching our southeasterly winds to the southwest, with limited gusts initially. Temperatures dropped from the low 60s to the mid 50s behind this front. Also, the previously mentioned dryer air is reflected at the surface, with mid to upper 50 dewpoints stretching south and increasing towards the Gulf, but dewpoints quickly drop into the mid 40s west of I-57. The area of greatest instability started in the eastern half of the forecast region, although parameters were not too impressive. Modeled soundings had CAPE reaching near 500 J/kg early this afternoon, in addition to decent vertical shear, which could support a chance for thunderstorms, but dynamics are not as good further west, where dryer air and cooler surface temperatures decreased the instability. But moisture is still available for widespread rain showers, with cloud ceilings dropping very low within and in the vicinity of the showers. With instability primarily limited to northwest Indiana, and just along the southern Illinois lake shore, we have kept in a slight chance for thunderstorms in this area this afternoon. After sunset the dynamics weaken, leaving behind only rain showers. A slight lull in precipitation is expected in the early evening, but we can expect another increase in precipitation late evening as the upper level low and it's associated vorticity max passes to our northwest. As this low gets closer, our surface gradient will tighten, creating breezy conditions Friday morning into Friday afternoon, with gusts 25 to 30 mph possible. The upper level low lifts off to the northeast Friday with height rises/subsidence and departure of precipitation. Cloud cover decreases from the south, especially south of I-80, so temperatures will bounce back, especially in southern counties, with highs in the lower 60s north, and near 70 in the south. BKL && .LONG TERM... 330 PM CDT Saturday through Thursday... The main highlight continues to be the likelihood of a widespread soaking rain Saturday into Saturday night. Depending on the exact track and strength of the surface low producing the steady rain, some strong north to northwest winds are possible. Thereafter, following lingering light rain exiting eastward on Sunday, we'll be in a cooler and breezy weather pattern with the work week looking dry much of the time. A strong shortwave over the Pacific Northwest will eject quickly southeast and become a negatively tilted closed mid and upper low over the central Plains by Friday evening. Surface cyclogenesis will ensue over the Arklatex area, followed by the surface low deepening north-northeastward through Saturday evening. The system will occlude and become vertically stacked overhead overnight, followed by the weakening surface low lifting northward across lower Michigan on Sunday. The forecast for the event leans toward the global and ensemble guidance, which is in decent agreement in the big picture, though there is variance in the specific details. The 12z NAM appeared to be a fast outlier. Initial lead light rain or showers may move into areas near and south of the Kankakee River prior to 12z Saturday, though the noteworthy rain will mostly fall during the daytime and into Saturday night. Confidence is high in measurable rain, so felt comfortable bumping up PoPs into the categorical range from south to north, peaking with widespread categorical PoPs Saturday afternoon into Saturday evening. Aforementioned global operational and ensemble guidance variance will dictate the exact sensible weather trends through Saturday evening, as the wrapped up trowal/deformation axis position will be determined by the path of the occluding cyclone. Prior to that, the warm conveyor belt rain should bring the entire area a steady and at times heavy rain, given PWATs peaking at 1.25-1.5" if not slightly higher, or 150-300% of normal for early April. Official storm total QPF at this vantage point ranges from about 0.5" to 1.25". However, if there isn't much destructive interference on moisture transport from extensive warm sector convection, potential exists for a swath of 6-hour rainfall amounts of 1-1.25". Then, as mentioned, it's possible that the wrapped up deformation area could even lift far enough north and west to taper precip to drizzle at most in some areas Saturday evening and overnight. Elevated instability axis and true warm sector will mainly be off to the south and east of the area, though could be some widely isolated embedded thunderstorms I-55 and southeast Saturday afternoon. Other item of note is the north and northwest winds, which continue to have upside potential from the official forecast, but the uncertainty in exact surface low track and strength make this a lower confidence element. Earlier rain onset and extensive clouds on Saturday point toward temperatures coming in cooler than NBM median for a good chunk of the area, probably mainly 50s except far south and southeast, and coolest lakeside due to onshore winds. Have held onto higher PoPs into Sunday, as there will be sufficient large scale forcing despite occlusion and weakening of the synoptic system for light rain to pivot back in pre-dawn Sunday and then likely take some time to fully exit during the day on Sunday. Temperatures may be able to warm into the lower 60s Sunday afternoon (highest confidence with westward extent) amidst west-northwest winds gusting up to 30 mph to perhaps briefly 35 mph. Confidence in pattern specifics during the work week is certainly not high yet, though general idea unfortunately points toward upstream blockiness possibly capturing closed mid and upper low over the northern Great Lakes region. This will keep us in a cooler and breezy pattern. Monday may have some sprinkles or light showers as lapse rates steepen. Otherwise, work week looks mostly dry. With the recent summer-like stretch causing quick greening and plant growth, lows in 30s by Wednesday morning something to keep in mind for sensitive outdoor vegetation. Castro && .AVIATION... For the 06Z TAFs... Notables for the ORD and MDW TAFs: - South winds becoming more frequently gusty and then southwest by late morning - Light showers off and on through the morning; highest confidence in more frequent showers 11Z-15Z - Ceilings dropping to lower end MVFR by daybreak with potential for IFR mainly 11Z-15Z, and then ceilings likely lifting to VFR at some point this afternoon - Potential for fog, mainly light, Friday night/early Saturday morning A broad low pressure system across the Upper Midwest/western Great Lakes region will continue to provide light rain showers through this morning. These individually are very difficult to time, but in general confidence is high in periodic light rain occurring. Showers are likely to uptick in coverage just prior to daybreak and persist into mid-morning, but these still should be primarily light. During and near this time is when the possibility of IFR ceilings will exist over the Chicago area, and there should be some IFR in north central Illinois. As slightly drier air moves in during the early afternoon cloud bases should inch upwards, and some signs it could be quicker than in current TAF. With the low pressure to the west being fairly deep, it will result in south winds showing more gusts early this morning. These will be somewhat subdued after daybreak thanks to the clouds, but still expecting gusts to regularly be reaching and occasionally exceeding 20 kt. Gusts should continue into the afternoon with winds turning more southwesterly. Winds will ease this evening, even becoming light and variable by midnight. This regime combined with recent low-level moisture may allow for some fog development. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 8, 9:08 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 908 PM CDT Thu Apr 8 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-100215- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 908 PM CDT Thu Apr 8 2021 /1008 PM EDT Thu Apr 8 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. Saturday... Limited Thunderstorm Risk Interstate 55 and southeast. Limited Non Thunderstorm Wind Risk. DISCUSSION: A strong low pressure system will bring a soaking rain to much of the area on Saturday into Saturday evening. Isolated thunderstorms are possible in the afternoon near and southeast of I-55. In addition, depending on the exact track and strength of the low pressure system, strong north and northwest winds will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-100215- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 908 PM CDT Thu Apr 8 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. Friday... Hazardous conditions for small craft are possible. Saturday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk in the afternoon. Sunday... Hazardous conditions for small craft are likely. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:52 PM CDT | Small Craft Advisory | LOT | 31 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.